A 76 year old female was brought into hospital by an ambulance from sheltered accommodation. She had not been seen by the warden for over 24 hours, and when he went to see her in the flat she was found collapsed on the floor, cold and sweaty. When the ambulance arrived she was making incomprehensible noises, opening eyes to pain and localising to painful stimuli (GCS 9/15). On arrival in the emergency department, initial observations showed that she was profoundly unwell:
BP - 82/43
Pulse – 133/min (irregular)
Sats – 97% on high flow oxygen
Resp rate – 26/min
Temperature – 38.6˚
Blood glucose – 5.9
The medical team were unable to get any medical history from the patient during the initial assessment, but the warden had helpfully included a letter that contained details of past medical history, current drugs and known allergies:
Recurrent falls – felt to be mechanical
Irritable bowel syndrome
Movicol I sachet PRN
Ramipril 5mg OD
Bisoprolol 2.5mg OD
Amlodipine 10mgSalbutamol PRN
Movicol I sachet PRN
Ramipril 5mg OD
Bisoprolol 2.5mg OD
Amlodipine 10mg OD
No Known Drug Allergies
On Examination, the admitting SHO found that the patient was tachycardic and in AF. There were no signs of peripheral or central cyanosis, trachea was central with normal crico-sternal distance. Chest expansion was equal, with normal percussion note and vesicular breath sounds throughout. Heart sounds were normal, but difficult to hear due to tachycardia. JVP was not visible. Examination of the abdomen revealed mild supra-pubic tenderness, but normal bowel sounds, and normal external hernial orifices. She had no peripheral oedema. Pupils were equal and reactive to light. Neurological examination was not possible, but the patient was noted to be moving all 4 limbs.
The SHO quickly recognised the patient was acutely unwell and displaying signs of sepsis. She felt the most likely cause was a severe urinary tract infection and implemented the following management plan:
- Blood tests including FBC, U&E’s, LFT’s, CRP and blood cultures
- Catheterise patient
- Urine dip and MSU
- IV co-amoxiclav and a single dose of gentamicin as per the local guidelines after bloods cultures were.
- IV fluids initially 1L every 4 hours
The patient was also given 1g paracetamol IV and she was kept in the rhesus area of the emergency department under close observation. She was catheterised, and her urine was sent for MSU. Urine dip was positive for nitrites, leukocytes, and for blood. Her conscious level improved with treatment. Her pulse settled with IV fluids to around 100 and her blood pressure increased to 95/68. She was reviewed on the post-take ward round and tests were reviewed:
CxR – no focal lung abnormality
ECG – AF, rate 120, RBBB
Urine dip was noted
ABG on 2 litres O2 via facemask: pH – 7.32, PO2 – 9.8, PC02 – 4.6, Bicarb – 23
FBC: Hb – 11.9, WCC – 17.6, Plt – 248
U&E: Na – 137, K - 6.1, Ur – 24.1, Cr – 181, CRP - 143
LFT: Alb – 36, AST – 34, ALP – 84, Bili - 23
The patient was clinically much improved, sat up and talking full sentences. The team were greatly encouraged by the improvements she had made and the Consultant agreed with the diagnosis of UTI and sepsis and felt the AKI was most likely to be pre-renal secondary to dehydration. The patient was still not clear about the details of her admission, but was complaining of pain on the right side of her chest. The pain was pleuritic, in nature and there was no tenderness on palpation of the chest wall. The consultant asked for a D-Dimer to be added on to the patients blood tests, but did not start the patient on therapeutic dose low molecular weight heparin (LMWH) as he felt the chances of the patient having a PE were low. The patient was admitted to the medical admissions unit. Overnight the laboratory phoned through the D-Dimer result to nursing staff on MAU, which was raised at 1.3mg/l. Nursing staff called the oncall FY1 about the abnormal result.
The FY1 reviewed the case, and saw the patient had complained of pleuritic chest pain, and was admitted with collapse. He reviewed the case notes, but did not review the patient as she was asleep. He wrote the patient up for a stat dose of therapeutic dose LMWH and put a request in for a CTPA. At handover in the morning, this was handed over to the day team, and that the summary of the patients case was that she was 'collapse, ?PE awaiting CTPA today'. The patient had the CTPA, and there was no evidence of PE.
She continued to recover well, and she was moved to a general medical ward. Repeat blood tests the next day were sent:
FBC: Hb - 11.2, WCC - 14.1, Plt - 212
U&E: Na - 132, K - 5.7, Ur - 30.2, Cr - 248
The ward medical team noted the worsened renal function, and also realised the patient had received a large amount of IV contrast when she already had AKI. They contacted the renal team for advise, and explained they felt the deterioration was due to contrast nephropathy and they quickly reviewed the case. The patient continued to pass urine, and was managed conservatively. All nephrotoxic medications were discontinued and her fuid balance was monitored meticulously. She had daily U&E's and after 4 days her renal function stabilised and slowly improved. She was discharged after 2 weeks in hospital, with an eGFR of 46 (eGFR previously >60) with an outpatient follow-up 2 weeks following discharge with repeat U&E's. Her renal function at follow-up remained was stable at 47, and she was discharged to be followed up by her GP, but although she was otherwise asymptomatic, her renal function never recovered to baseline.
When you Read this case, the mistakes are obvious(!), but unfortunately we have all probably seen similar examples in our clinical practice. The initial management of the case was almost exemplary, and the patient was clearly well resuscitated with her initial treatment by the response seen in her clinical state. On the post take ward round the Consultant asked for a D-Dimer, because the patient complained of chest pain, however, in this case you could certainly debate whether the test was indicated, and certainly say a Well's score should have been done. The consultant should have left instructions about what to do with a positive and negative result, and also should have predicted the potential problem of contrast from CTPA in a patient with AKI.
The D-dimer result was phoned through as you would expect, but the FY1 failed to review the case completely, and crucially did not review the patient and see the improvement in her clinical state from admission. He also did not recognise the risk of contrast nephropathy, and did not seek any advise before boking the patient for a potentially dangerous investigation.
The handover in the morning was not thorough, and again, did not highlight the AKI, and the risks associated with CTPA. As with previous cases we have published, communication and handover was poor throughout this patients initial managment.
The patient did not require renal replacement therapy, but she did require an extended stay in hospital, and was left with CKD stage 4.
- A Well's score should be calculated to see whether D-Dimer is indicated before it is sent i all cases of possible PE/DVT. Care needs to be taken in the interpretion of a D-dimer, as they can be raised in many, many conditions besides venous-thromboembolic disease.
- Patient's with AKI are at increased risk of contrast nephropathy, and careful discussion of risks/benefits of doing any procedure which involves the use of IV contrast needs to be taken before such tests are done. Nephrotoxic medications need to be stopped, and hydration and fluid balance optimised. Timing is crucial, and often these tests can be delayed until kidney function is improved. Discussion with senior clinicians is prudent as if PE is felt to be likely, some might suggest anticoagulation before CTPA, and until renal function is improved. Some also advocate the use of N-acetylcysteine before contrast media is given, as a free-radical scavenger, to protect against (further) kidney damage.
- In this case the test that was not done that should have been considered was a creatine kinase (CK). The patient presented with collapse and AKI, and there was dipstick blood in the urine tht could potentially have been myoglobinuria. This patient did not have rhabdomyolysis, but it was worth considering, and the test is relatively simple and easy to interpret (unlike a D-dimer!!).
- Test results need to be interpretted in clinical context, and with a review of the patient (not just the case notes). Knee jerk reactions to test results with further tests are frequently not appropriate!!
Rudnik et al also published this excellent review of the topic in 2006 in the Cleveland Clinical journal of medicine Contrast induced nephropathy: How it develops, how to prevent it.